Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 41, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 20, 2005, 8:23 PM CDT for Cass County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 8:23 PM CDT (01:23 UTC)
- Expired
- May 20, 2005, 9:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 210126 SVRFGF NDC017-210230- /O.NEW.KFGF.SV.W.0041.050521T0123Z-050521T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 823 PM CDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 930 PM CDT. * AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 5 MILES SOUTH OF BUFFALO...OR 22 MILES EAST OF VALLEY CITY...MOVING TO THE EAST AT 25 MPH. THIS STORM HAS PRODUCED PENNY SIZED HAIL 3 MILES NORTH OF FINGAL AT 800 PM CDT. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMBDEN AT 830 PM 6 MILES NORTH OF CHAFFEE AND 8 MILES SOUTH OF ABSARAKA AT 840 PM WHEATLAND AT 845 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4696 9768 4671 9767 4671 9726 4702 9732 $$ JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:20 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 20, 6:20 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 620 PM CDT FRI MAY 20 2005 ...QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH NUMBER 305... .DISCUSSION... CONVECTION CONTINUES TO DEVELOP ALONG SFC BOUNDARY FROM SOUTHEAST ND INTO NW MN. EXPECT CONTINUED SEVERE WEATHER THREAT THROUGH THE OVERNIGHT...SO WILL BE BRIEF WITH DISCUSSION THIS EVENING. FLOODING STILL LOOKS POSSIBLE AND WILL LEAVE FLOOD WATCH IN PLACE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF I-94. SEVERE THUNDERSTORM WATCH NUMBER 305 UNTIL 7Z ALONG AND SOUTH OF A NEW ROCKFORD TO GRAND FORKS LINE. MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO BEMIDJI LINE. SEVERE THUNDERSTORMS WATCH NUMBER 305 UNTIL 7Z FOR PORTIONS OF WEST CENTRAL MINNESOTA FROM EAST GRAND FORKS TO TVF TO FSE TO FFM EAST TO ELBOW LAKE AND POINTS WEST TO THE MN LINE. && DK
Hazardous weather outlook, May 20, 6:41 AM CDT, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 641 AM CDT FRI MAY 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201430- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 641 AM CDT FRI MAY 20 2005 ...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT... ...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX FROM FRIDAY NIGHT DEPARTS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY AFTERNOON. TG
In the hours before
Special weather statement, May 20, 6:11 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 611 PM CDT FRI MAY 20 2005 MNZ001>003-007>008-013>015-022-027>031-040-NDZ024-026>030- 038>039-049-052>053-210700- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN- WEST OTTER TAIL MN-PENNINGTON MN-EAST POLK MN-WEST POLK MN- RED LAKE MN-WILKIN MN-BARNES ND-CASS ND-EDDY ND-GRAND FORKS ND- GRIGGS ND-NELSON ND-RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND- TRAILL ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 305 UNTIL 200 AM CDT SATURDAY MORNING FOR THE FOLLOWING AREAS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 8 COUNTIES BECKER CLAY MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES EDDY GRAND FORKS NELSON IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES BARNES CASS GRIGGS RANSOM RICHLAND SARGENT STEELE TRAILL INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...GRAND FORKS...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON. DK/JH
Local storm report, May 20, 6:13 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
613 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL KINDRED 46.65N 97.02W
05/20/2005 0.75 INCH CASS ND LAW ENFORCEMENT
&&
WJBLocal storm report, May 20, 6:17 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SE FISHER 47.76N 96.74W
05/20/2005 1.25 INCH POLK MN TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 6:31 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 1 S KINDRED 46.64N 97.02W
05/20/2005 0.88 INCH CASS ND TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 6:57 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 SE CASSELTON 46.88N 97.18W
05/20/2005 0.75 INCH CASS ND TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 8:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
822 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 3 N FINGAL 46.81N 97.79W
05/20/2005 0.75 INCH BARNES ND PUBLIC
&&
BRAMERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:28 PM CDT | Tornado Warning | FGF | Richland | 30 min |
| May 20, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 54 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 57 min |
| May 20, 8:30 PM CDT | Flash Flood Warning | FGF | Barnes, Cass | 12 hr |
| May 20, 8:42 PM CDT | Tornado Warning | FGF | Cass | 55 min |
| May 20, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 40 min |
| May 21, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Nelson | 39 min |
| May 21, 5:52 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.